Hail, Wyandot
- When
- March 19, 1:56 PM EST
- Where
- Wyandot County, Harpster
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.730, -83.250
Nickel sized hail was observed.
An upper level disturbance dived southeast across the Ohio Valley causing showers and thunderstorms to develop during the afternoon hours of March 19th. A few of the thunderstorms became severe and produced damaging hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An upper level disturbance dived southeast across the Ohio Valley causing showers and thunderstorms to develop during the afternoon hours of March 19th. A few of the thunderstorms became severe and produced damaging hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 19, 12:34 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 134 PM EDT MON MAR 19 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE OVER EASTERN LAKE ERIE WILL EXIT THE REGION THIS MORNING. THIS WILL ALLOW A RIDGE OF HIGH PRESSURE TO DOMINATE THE WEATHER OVER THE LOCAL AREA THE NEXT FEW DAYS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... TWEAKED AFTERNOON TEMPS DOWN A COUPLE OF DEGREES EXTREME NE OH/NW PA DUE TO THE COULD COVER. PREVIOUS DISCUSSION... NOT MANY CHANGES TO THE PREVIOUS PACKAGE. SCATTERED SHRA CONTINUE IN THE FAR EAST WITH FOG ELSEWHERE. EXPECT CONDITIONS TO IMPROVE QUICKLY AFTER DAYBREAK AND PRECIP SHOULD BE GONE BY LATE MORNING. HAVE DECIDED TO GO AHEAD AND ISSUE A DENSE FOG ADVISORY FOR THE NORTHERN PORTION OF THE AREA. SURFACE OBS CONTINUE TO SHOW 1/4SM OR LESS AT MANY AREAS AND SUSPECT THAT THE FOG IS MORE WIDESPREAD THAN IS SHOWING UP IN THE OBS. WILL CONTINUE TO SEE SOME MID LEVEL CLOUDINESS OVER ALONG AND SOUTH OF THE U.S. 30 CORRIDOR SO DO NOT EXPECT THE FOG TO BE AS BAD THAT AREA. LINGERING SHOWERS CONTINUE AT THE FAR EAST END OF THE FORECAST AREA. WILL LIKELY TAKE A FEW MORE HOURS FOR THE PRECIP TO MOVE OUT OF THE AREA. MODELS CONTINUE TO SHOW A COUPLE WEAK VORTS MOVING ACROSS THE REGION THIS AFTERNOON. SO...EVEN WITH SURFACE RIDGING...COULD SEE A FEW MORE TSRA DEVELOP. WILL GO WITH SMALL POPS MOST AREAS. IT LOOKS LIKE ANOTHER WARM DAY AND HAVE TRENDED TOWARD THE WARM SIDE OF GUIDANCE. THERE SHOULD BE A FAIR AMOUNT OF SUNSHINE TODAY ONCE THE FOG BURNS OFF. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... HIGH PRESSURE RIDGING CONTINUES THROUGH AT LEAST THURSDAY MORNING. THIS SHOULD KEEP THE WEATHER WARM AND MAINLY DRY DURING THE PERIOD. SOME HINT FROM THE MODELS THAT THERE COULD BE SOME MORE PRECIP TONIGHT AND THURSDAY. THINK THIS IS OVERDONE BUT WILL INTRODUCE A SMALL POP IN THE EAST FOR TUESDAY. DRY WEATHER IS THEN EXPECTED INTO THURSDAY. SOME DIFFERENCES IN THE MODELS AS TO HOW FAST PRECIP WILL RETURN TO THE AREA. THE GFS IS THE MOST AGGRESSIVE BRINGING A WEAKENING COLD FRONT ACROSS THE AREA ON THURSDAY. FOR NOW WILL GO WITH SMALL CHANCE POPS THURSDAY AFTERNOON AND EVENING. THE PERIOD WILL REMAIN VERY VERY WARM WITH MORE RECORDS HIGHS LIKELY. MUCH OF THE AREA COULD FLIRT WITH 80 DEGREES TUESDAY AND WEDNESDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS SHOW A CLOSED UPPER LEVEL LOW SLOWLY DRIFTING TOWARDS THE REGION TOWARDS THE END OF THE WEEK BENEATH A BROAD RIDGE EXTENDING ACROSS MUCH OF THE CONUS. MODELS INDICATE THE LEADING EDGE OF MOISTURE WILL REACH THE REGION ON FRIDAY WITH CHANCES OF SHOWERS AND THUNDERSTORMS INCREASING...ESPECIALLY WESTERN OHIO. SOME CONCERN REMAINS THAT TIMING OF THE UPPER LOW IS OFF AS THESE SYSTEM TEND TO SLOW DOWN IN TIME. WILL THEREFORE KEEP POPS ON THE LOW SIDE FOR BOTH FRIDAY AND SATURDAY. IF THE UPPER LEVEL COLD POOL ENDS UP OVERHEAD BY SATURDAY THAN COVERAGE OF THUNDERSTORMS MAY END UP BEING MORE NUMEROUS. OTHERWISE...THE INCREASING CLOUDS AND SHOWERS WILL FINALLY RESULT IN COOLER TEMPERATURES TOWARDS THE WEEKEND WITH HIGHS DROPPING BACK INTO THE 60S. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... HAVE CU TO THE WEST BETWEEN 4K AND 5K FT. SOME SHOWERS WILL DEVELOP ACROSS THE WEST ALONG WITH A FEW THUNDERSTORMS. HAVE PUT IN CB MENTIONS FOR THE AFTERNOON HOURS. ACROSS THE EAST FOG HAS LIFTED INTO A STRATUS DECK AND WITH TIME THIS AFTERNOON THIS SHOULD SCATTER OUT. OVERALL WEAK RIDGING ACROSS THE AREA WITH A ZONE OF SOME CONVERGENCE ACROSS IND AND WESTERN OH AND HENCE THE SHRA/CB DEVELOPMENT. EXPECT WINDS TO BE LIGHT TODAY. EVEN LESS OF A CHANCE OF PRECIP TUESDAY. COULD GET SOME MORNING BR EARLY TUESDAY...BUT SHOULD NOT BE AS WIDESPREAD OR AS DENSE AS THIS MORNING. OUTLOOK...NON VFR POSSIBLE IN MORNING BR WEDNESDAY AND THURSDAY. NON VFR POSSIBLE IN SHOWERS ON FRIDAY AND SATURDAY. && .MARINE... STABLE CONDITIONS WILL REMAIN OVER THE LAKE AS TEMPERATURES REMAIN WELL ABOVE NORMAL. LIGHT SOUTH TO SOUTHEASTERLY FLOW WILL CONTINUE AS LAKE ERIE REMAINS BETWEEN HIGH PRESSURE ALONG THE MID-ATLANTIC AND A TROUGH SLOWLY APPROACHING FROM THE PLAINS. CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE LAKE TOWARDS THE END OF THE WEEK AS LOW PRESSURE FINALLY DRIFTS EAST OUT OF THE PLAINS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...DJB/KUBINA SHORT TERM...KUBINA LONG TERM...KEC AVIATION...OUDEMAN MARINE...KEC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1032 AM EDT MON MAR 19 2012 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201445- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 1032 AM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-201445- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 1032 AM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1111 AM EDT MON MAR 19 2012 OHZ031-038-047-191715- WAYNE-HOLMES-KNOX- INCLUDING THE CITIES OF...WOOSTER...MILLERSBURG...MOUNT VERNON 1111 AM EDT MON MAR 19 2012 AREAS OF DENSE FOG WITH VISIBILITIES BELOW A QUARTER OF A MILE WILL LINGER ACROSS WAYNE..HOLMES AND KNOX COUNTIES INTO EARLY THIS AFTERNOON. MOTORISTS SHOULD USE CAUTION THIS MORNING. DJB
The Cleveland radar (KCLE), 139 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
6 hail. Local standard time, as filed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Half dollar sized hail was observed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Penny to quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372626, 372628, 372629, 372632, 372634, 372633.